Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Aminophylline overdose

Definition

Aminophylline and theophylline are medicines used to prevent and treat wheezing and other breathing difficulties caused by lung diseases such as asthma.

Aminophylline or theophylline overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of these medications.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Theophylline overdose; Xanthine overdose

Poisonous Ingredient

  • Aminophylline
  • Theophylline

Where Found

  • Aminophylline
  • Theophylline (Theo-Dur, Slo-Phyllin, Theolair, Slo-Bid)
  • Various asthma medications

Note: This list may not be all-inclusive.

Symptoms

The major life-threatening events of theophylline intoxication are seizures and heart rhythm disturbances.

Symptoms in adults may include:

Gastrointestinal:

  • Increased appetite
  • Increased thirst
  • Nausea
  • Vomiting (possibly with blood)

Heart and blood:

Lungs:

Muscles and joints:

  • Muscle twitching and cramping

Nervous system:

  • Confusion
  • Convulsions
  • Dizziness
  • Fever
  • Hallucinations (thinking something is there, but it's not)
  • Headache
  • Irritability
  • Psychosis
  • Restlessness
  • Sweating
  • Trouble sleeping

Symptoms in babies may include:

Gastrointestinal:

  • Nausea
  • Vomiting

Heart and blood:

  • Irregular heartbeat
  • Low blood pressure
  • Rapid heartbeat
  • Shock

Lungs:

  • Rapid, deep breathing

Muscles and joints:

Nervous system:

  • Convulsions
  • Irritability
  • Tremors

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control What to Expect at the Emergency Room

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing support (artificial respiration)
  • Kidney dialysis (in severe cases)
  • Laxative
  • Tube through the nose into the stomach to wash out the stomach (gastric lavage)

Outlook (Prognosis)

Convulsions and irregular heartbeats may be difficult to control. Some symptoms may occur up to 12 hours after the overdose.

Death may occur with large overdoses, especially in very young or old patients.

References

Shannon MW. Theophylline and caffeine. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 65.

Swadron SP, Gruber PF. Chronic obstructive pulmonary disease. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 74.


Review Date: 1/18/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com